NLIPW Patents Law Volume 1 Number 10
(Documented Cases of Counterfeit Drugs Resulting in Deaths in Nigeria)
September 3, 2013
In 1989, a number of children in the University of Nigeria Teaching Hospital (U.N.T.H), Enugu were killed as a result of taking poorly compounded Chloroquine syrup. Unfortunately, due to poor reporting habits, attribution of death to cultural beliefs and other related factors, there is no data available to confirm how many other deaths resulted from the ingestion of these syrup outside of the hospital.
Often referred to as the “Paracetamol syrup disaster of 1990” — 109 children residing in two cities in Nigeria (Ibadan and Jos) were killed after ingesting paracetamol-based cough syrup produced with the toxic diethylene glycol solvent instead of propylene glycol. According to reports from the University of Jos Teaching Hospital and the University College Hospital in Ibadan, some of the children presented symptoms which included fever, diarrhoea, vomiting, anuria, and convulsions. Laboratory findings also showed that some of the children suffered from hyperkalaemia, acidosis, elevated creatinine level and hypoglycaemia. All the children died within 2 weeks of admission.
1995 – 1996
Between 1995 and 1996, fake meningitis vaccines obtained from the Onitsha drug market in Nigeria killed thousands of children in the northern parts of Nigeria. Unfortunately, such fake vaccines did not stop in Nigeria but extended to the Niger republic who were recipients of a shipping consignment comprising 88,000 doses of fake meningitis vaccines, which were unknowingly dispatched through the Nigerian Programme of Immunisation to Niger and administered on about 60,000 people. The fake vaccines were found to lack the active ingredient.
Three patients suffered adverse drug reactions resulting from infusions manufactured by a company in Nigeria in 2002. Patients were reported to have suffered from restlessness, severe rigor, seizure, vomiting, sweating, impaired level of consciousness. According to reports, the adverse reactions seized a short while after the administration of the infusions were discontinued. The National Agency for Food and Drug Administration and Control (NAFDAC) conducted extensive investigations which revealed that the infusions which were collected from the hospital were heavily contaminated.
In 2003, following reports from some Nigerian journalists about the death of three children during open-heart surgery as a result of fake adrenaline, NAFDAC began investigations into the reports. NAFDAC’s investigations revealed that there were some problems with the medication including the fact that the suxamethonium, which is a muscle relaxant, was of low potency, some of the infusions were contaminated and the cardiac stimulant (adrenaline) was fake.
In 2004, three hospitals in Nigeria reported cases of adverse drug reactions as a result of the use of infusions produced by four Nigerian companies. Following these reports, NAFDAC sampled infusions and water for injection made by the four companies (samples were collected from different parts of Nigeria) and confirmed that some batches of the infusions manufactured by the companies were heavily contaminated with micro-organisms. NAFDAC also found that 147 out of 149 brands of water for injection screened were not sterile.
In 2008, Barewa Pharmaceutical Ltd, the manufacturer of “My Pikin Baby Teething Mixture”, sold a paracetamol-based syrup that killed 80 babies in Nigeria. This syrup was contaminated with engine coolant diethylene glycol. In 2013, a Federal High Court sitting in Lagos convicted and sentenced to seven years imprisonment, two officials of Barewa Pharmaceutical Company Ltd. Justice Okechukwu Okeke of the Federal High Court in his judgment, found the two officers of the company guilty of conspiracy and selling of dangerous drugs and ordered that the company be wound up and its assets forfeited to the Federal Government.